Unexplained fatal pulmonary edema observed at autopsy in leukemic patients treated with cytosine arabinoside (Ara-C) suggested a possible role of the drug in causing increased alveolar capillary permeability. We reviewed clinical and pathologic features of the 181 patients with leukemia who were examined at autopsy at The Johns Hopkins Hospital in the past 12 years, 93 (51 percent) of whom had received intravenous Ara-C in doses of 7.5 to 30 mg/kg/day (average dose, 16 mg/kg/day). Fifty-one patients had received their last treatment within 30 days, and 42 patients between 31 and 894 days, prior to death. Among the 181 patients examined at autopsy 43 (24 percent) had massive edema, 59 (33 percent) had moderate edema, and 79 (44 percent) had either slight edema or no pulmonary edema. The 51 patients who had received Ara-C within 30 days of their death, compared to the other 130, had a highly significant increase in the frequency of pulmonary edema (p less than 0.001), which was massive in 24 and moderate in 18. In these 42 patients, causative or contributing factors that explained the edema were present in 14 (33 percent) of them, but in 28 (67 percent) there was no apparent explanation. In contrast, 60 of the 130 patients who had no or remote Ara-C therapy had massive (19 patients) or moderate (41 patients) pulmonary edema, which was explained in 55 (92 percent) and unexplained in only five (8 percent) (p less than 0.001). The unexplained pulmonary edema, a highly proteinaceous interstitial and intra-alveolar infiltrate, correlated with gastrointestinal lesions typical of Ara-C toxicity (p less than 0.001). Multivariate regression analysis showed that unexplained pulmonary edema was predicted by the recent administration of Ara-C, but by no other chemotherapeutic agent, including daunomycin, a potential cardiotoxin frequently given in conjunction with Ara-C. The study suggests that increased alveolar capillary permeability may result from the intravenous administration of cytosine arabinoside and that this complication should be considered when pulmonary edema develops in leukemic patients treated with Ara-C.